Hail, Shelby
- When
- August 2, 4:38 PM CST to 4:43 PM CST
- Where
- Shelby County, 3 mi W of Shelbyville
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.420, -88.856
A cold front triggered scattered strong to severe thunderstorms across portions of central Illinois during the late afternoon and early evening of August 2nd. A few of the cells produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front triggered scattered strong to severe thunderstorms across portions of central Illinois during the late afternoon and early evening of August 2nd. A few of the cells produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 2, 1:44 PM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 244 PM CDT Thu Aug 2 2018 .SHORT TERM...(This evening through Friday) ISSUED AT 230 PM CDT Thu Aug 2 2018 Main forecast concern this period will be the potential for patchy fog late tonight and storms possibly redeveloping again after Midnight over parts of central Illinois. The isolated convection occurring along and east of a weak cool front should come to an end early this evening as the available instability wanes. However, short term models, specifically the HRRR, suggests the potential for storms to refire along a low level convergence zone where dew points were forecast to pool in a narrow band over the central and southwest counties. Models suggest this is where the frontal boundary, currently moving across the forecast area, will be located later tonight. Forecast soundings showing some decent moisture and instability in the 850 to 700 mb layer with MUCAPes around 1500 J/KG late tonight. Not very confident on this scenario for late tonight as this was the only model depicting the isolated storms. For now, will not include low chance POPs after Midnight. The other forecast concern will be with some patchy fog developing late tonight as winds are expected to become light again. Will continue to include patchy fog late tonight in the grids. With the surface boundary expected to be located along or south of the I-72 corridor, will continue to carry low chance POPs over southeast Illinois tomorrow afternoon but the focus for any convection looks poor at this time as upper level heights are forecast to build over the central portion of the country. && .LONG TERM...(Friday night through Thursday) ISSUED AT 230 PM CDT Thu Aug 2 2018 The upper level ridge will be in place across the central U.S. this weekend bringing a typical very warm and humid air mass to our area with afternoon highs at or above 90 and Heat Index values of 95 to 100 for both Saturday and Sunday. A series of short waves tracking across the northern tier of state late in the weekend and into early next week will flatten the central U.S. ridge by early next week which will bring an end to the warm and humid conditions by Tuesday along with our best chances for widespread showers and thunderstorms coming along late Monday through Tuesday. It appears the GFS uses the first shortwave trof to bring the front across our area a bit quicker than the ECMWF which uses the trailing shortwave trof later Monday to effectively dig southeast and deepen the longwave trof over the Great Lakes early next week. This will allow a cold front to push across the area on Tuesday with the showers and storms gradually ending from northwest to southeast by late in the day, followed by slightly cooler and less humid air for the remainder of the forecast period. Warmest temperatures will be from Saturday through Monday with highs close to or above the 90 degree mark, followed by afternoon highs in the middle 80s along with lower dew points. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1225 PM CDT Thu Aug 2 2018 Outside any convection, VFR conditions are expected across the TAF sites into the first half of tonight, then there is the potential for some patchy MVFR vsbys in fog after Midnight. Weak frontal boundary/wind shift line is progressing into the Illinois River Valley early this afternoon and expect this feature to continue to drift east this afternoon. Scattered convection developed along the boundary earlier this morning and has continued to drift east with the boundary. Any TAF location that has a TSRA drift over their location will see a tempo restriction in VSBYs and Cigs before the convection moves away. Due to the present and expected coverage this afternoon, will continue with VCTS most areas and any of the sites close to the covection at the current time (KSPI and KBMI), will tempo the TSRA for a couple of hours. As the front shifts east of the I-55 corridor by 20z, the higher threat for wdly scattered TSRA will shift towards DEC and CMI with the overall threat diminishing this evening with the loss of daytime heating. Some models continue to show TSRA redevelopment late tonight, after 05z, across parts of the forecast area but confidence on that scenario is rather low at this time so other than some mid clouds, will not include any VCTS at this time. Surface flow ahead of the front will be southwest at 8 to 15 kts this afternoon, with winds veering into a northwest direction after FROPA later this afternoon, with light and variable winds expected later tonight into Friday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Smith/Hiris LONG TERM...Smith/Hiris AVIATION...Smith
Hazardous Weather Outlook National Weather Service Lincoln IL 317 PM CDT Thu Aug 2 2018 ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100- Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland- De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion- Woodford- 317 PM CDT Thu Aug 2 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Isolated thunderstorms will be possible this afternoon, with the better chances between the Illinois river and Interstate 70. Isolated storms may linger early this evening. While the storms are not expected to be severe, they will produce some locally heavy rain. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... Thunderstorm chances will return to the area late Sunday night and continue through Tuesday. These are currently not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. HJS
The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780876, 780877.